A case of thrombotic microangiopathy (TMA) after transcatheter arterial chemoembolization for hepatocellular carcinoma using cisplatin

Kazuki Ohya, Tomokazu Kawaoka, Takashi Nakahara, Yuko Nagaoki, Masataka Tsuge, Ken Hiramatsu, Michio Imamura, Yoshiiku Kawakami, Hiroshi Aikata, Takahiko Miyama, Tatsuo Ichinohe, Kazuaki Chayama

Research output: Contribution to journalArticlepeer-review

Abstract

An 83-year-old man with chronic hepatitis C and hypertension attended clinics from 2008. He was diagnosed with hepatocellular carcinoma in 2013 and received three courses of transcatheter arterial chemoembolization (TACE). He subsequently received a fourth TACE with cisplatin (CDDP) in 2016. Acute liver and kidney injury, anemia, and thrombocytopenia developed the day after TACE. We diagnosed disseminated intravascular coagulation (DIC) and administered Nafamostat, methylprednisolone, and a blood transfusion. Laboratory data did not improve with schizocytes observed in a peripheral blood smear, leading to a diagnosis of secondary thrombotic microangiopathy (TMA) and DIC. Following plasma exchanges, transaminase and LDH improved markedly, while anemia, thrombocytopenia, and renal dysfunction improved slowly. Hemoglobin and platelets became stable after nine plasma exchanges. We suspect the patient had secondary TMA resulting from CDDP. To our knowledge there is limited information on this association and we therefore report this rare case of secondary TMA resulting from CDDP.

Original languageEnglish
Pages (from-to)344-350
Number of pages7
JournalActa Hepatologica Japonica
Volume58
Issue number6
DOIs
Publication statusPublished - 2017
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Hepatology

Fingerprint

Dive into the research topics of 'A case of thrombotic microangiopathy (TMA) after transcatheter arterial chemoembolization for hepatocellular carcinoma using cisplatin'. Together they form a unique fingerprint.

Cite this